June 26, 1987

Hypokalemic Respiratory Arrest in Diabetic Ketoacidosis

Author Affiliations

Cedars-Sinai Medical Center Los Angeles

Cedars-Sinai Medical Center Los Angeles

JAMA. 1987;257(24):3363-3364. doi:10.1001/jama.1987.03390240069019

To the Editor.—  In a recent article,1 the authors describe the care of a 22-year-old man who presented with diabetic ketoacidosis. Clinical examination disclosed the following values: glucose, 778 mg/dL (43.1 mmol/L); pH, 6.84; bicarbonate, 2.8 mEq/L (2.8 mmol/L); and potassium, 3.3 mEq/L (3.3 mmol/L). Over a five-hour period, he was treated with intravenous insulin at 8 U/h, 150 mEq (150 mmol) of sodium bicarbonate, and 64 mEq (64 mmol) of intravenous and 409 mEq (409 mmol) of oral potassium chloride. The patient then suffered a respiratory arrest thought to be secondary to hypokalemia. Several aspects of this case deserve comment.Recently, retrospective2 and prospective3 studies of the use of bicarbonate in the treatment of severe (pH of 6.89 ±0.09) diabetic ketoacidosis have shown that bicarbonate therapy does not alter the time it takes serum glucose, pH, or serum bicarbonate measurements to reach normal